Antiretroviral drugs and acute pancreatitis in HIV/AIDS patients: is there any association? A literature review

36Citations
Citations of this article
82Readers
Mendeley users who have this article in their library.

Abstract

In HIV-seropositive individuals, the incidence of acute pancreatitis may achieve 40% per year, higher than the 2% found in the general population. Since 1996, when combined antiretroviral therapy, known as HAART (highly active antiretroviral therapy), was introduced, a broad spectrum of harmful factors to the pancreas, such as opportunistic infections and drugs used for chemoprophylaxis, dropped considerably. Nucleotide analogues and metabolic abnormalities, hepatic steatosis and lactic acidosis have emerged as new conditions that can affect the pancreas. To evaluate the role of antiretroviral drugs to treat HIV/AIDS in a scenario of high incidence of acute pancreatitis in this population, a systematic review was performed, including original articles, case reports and case series studies, whose targets were HIV-seropositive patients that developed acute pancreatitis after exposure to any antiretroviral drugs. This association was confirmed after exclusion of other possible etiologies and/or a recurrent episode of acute pancreatitis after re-exposure to the suspected drug. Zidovudine, efavirenz, and protease inhibitors are thought to lead to acute pancreatitis secondary to hyperlipidemia. Nucleotide reverse transcriptase inhibitors, despite being powerful inhibitors of viral replication, induce a wide spectrum of side effects, including myelotoxicity and acute pancreatitis. Didanosine, zalcitabine and stavudine have been reported as causes of acute and chronic pancreatitis. They pose a high risk with cumulative doses. Didanosine with hydroxyurea, alcohol or pentamidine are additional risk factors, leading to lethal pancreatitis, which is not a frequent event. In addition, other drugs used for prophylaxis of AIDS-related opportunistic diseases, such as sulfamethoxazole-trimethoprim and pentamidine, can produce necrotizing pancreatitis. Despite comorbidities that can lead to pancreatic involvement in the HIV/AIDS population, antiretroviral drug-induced pancreatitis should always be considered in the diagnosis of patients with abdominal pain and elevated pancreatic enzymes.

Cite

CITATION STYLE

APA

Oliveira, N. M. ejias, Ferreira, F. A. ugusto Y., Yonamine, R. Y. umi, & Chehter, E. Z. imberg. (2014, January 1). Antiretroviral drugs and acute pancreatitis in HIV/AIDS patients: is there any association? A literature review. Einstein (São Paulo, Brazil). https://doi.org/10.1590/S1679-45082014RW2561

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free